Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 28, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 1999, 12:51 AM CDT for Clark County, Day County, South Dakota. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1999, 12:51 AM CDT (05:51 UTC)
- Expired
- Jun 5, 1999, 1:55 AM CDT
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Clark County, SD, Day County, SD
The radar
The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 12:55 AM CDT | Thunderstorm Wind 61 | Carpenter, SD | Winds to 70 mph blew apart a machine shed, destroyed several grain bins, and blew a silo over. |
| Jun 5, 1:01 AM CDT | Thunderstorm Wind 61 | Willow Lake, SD | High winds blew a pole barn several feet across a gravel road. |
| Jun 5, 1:35 AM CDT | Thunderstorm Wind 52 | Webster, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 11:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2271 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:55 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 4, 8:55 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 955 PM CDT FRI JUN 4 1999 SEVERE WEATHER CONDITIONS CONTINUE FOR CENTRAL SOUTH DAKOTA. WILL CONTINUE TO MONITOR THE SITUATION AND ISSUE WARNINGS AND STATEMENTS AS NECESSARY. .ABR...TOR WATCH #383 FOR CNTRL SD UNTIL 06Z GUERRERO/GILLESPIE
In the hours before
Special weather statement, Jun 4, 6:54 PM CDT, 5 hours 57 minutes before
SDZ033>037-045-048-051-050055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 653 PM CDT (553 PM MDT) FRI JUN 4 1999 A TORNADO WATCH HAS BEEN REISSUED FOR PORTIONS OF CENTRAL SOUTH DAKOTA. SOME OF THE COUNTIES INCLUDED IN THIS WATCH ARE JONES... LYMAN...BUFFALO...SULLY...HAND...HYDE...STANLEY AND HUGHES. THE WATCH IS IN EFFECT UNTIL 1AM CDT. A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER IN AND CLOSE TO THE WATCH AREA. YOU SHOULD RELY ON YOUR FAVORITE MEDIA FOR THE LATEST STATEMENTS AND WARNINGS. TAKE COVER IF A WARNING IS ISSUED OR STORMS APPROACH. TDK
Special weather statement, Jun 4, 8:11 PM CDT, 4 hours 40 minutes before
MNZ039-SDZ005>008-010-011-016>019-050135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 811 PM CDT FRI JUN 4 1999 ...TORNADO WATCH HAS BEEN CANCELLED FOR PARTS OF NORTHERN SOUTH DAKOTA... ...TORNADO WATCH REMAINS IN EFFECT THROUGH 1AM CDT FOR CENTRAL SOUTH DAKOTA... THE TORNADO WATCH ISSUED EARLIER FOR PARTS OF NORTHERN SOUTH DAKOTA HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT. AT 800 PM CDT...THE SEVERE WEATHER WAS IN PROGRESS MOSTLY ACROSS EASTERN NORTH DAKOTA... NORTHERN MINNESOTA...AND SOUTHWESTERN SOUTH DAKOTA. HOWEVER... THE POTENTIAL FOR SEVERE WEATHER CONTINUES TONIGHT ACROSS NORTHERN SOUTH DAKOTA AND EXTREME WEST CENTRAL MINNESOTA AS A STRONG UPPER LEVEL DI6STURBANCE APPROACHES FROM SOUTHWEST SOUTH DAKOTA. PLEASE CONTINUE TO MONITOR NOAA WEATHER RADIO AND YOUR FAVORITE NEWS SOURCE FOR THE LATEST WATCHES AND WARNINGS. GUERRERO
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 10:01 PM CDT | Tornado Warning | ABR | Jones | 54 min |
| Jun 4, 10:01 PM CDT | Tornado Warning | ABR | Jones | 49 min |
| Jun 4, 10:25 PM CDT | Tornado Warning | ABR | Lyman | 45 min |
| Jun 4, 10:53 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hyde | 62 min |
| Jun 4, 10:53 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 62 min |
| Jun 4, 10:58 PM CDT | Severe Thunderstorm Warning | ABR | Stanley, Sully | 62 min |
| Jun 4, 11:10 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 65 min |
| Jun 4, 11:19 PM CDT | Tornado Warning | ABR | Hughes, Sully | 36 min |
| Jun 4, 11:38 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 62 min |
| Jun 4, 11:38 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 62 min |
| Jun 5, 12:02 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 33 min |
| Jun 5, 12:28 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 57 min |
| Jun 5, 12:37 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 33 min |
| Jun 5, 1:23 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 32 min |
| Jun 5, 1:29 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 61 min |
| Jun 5, 1:35 AM CDT | Severe Thunderstorm Warning | ABR | Codington | 50 min |
| Jun 5, 1:48 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 47 min |
| Jun 5, 1:50 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 50 min |
| Jun 5, 2:07 AM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.